Montana, 2021

Hail and Damaging Winds in Montana, June 24, 2021

June 24, 2021 · NWS TFX · 3 events in 2 counties and zones

An upper level disturbance move through the area in the wake of a cold front, which allowed for a few thunderstorms to pop up during the afternoon. Isolated severe wind gusts and hail fell from some of the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

An upper level disturbance move through the area in the wake of a cold front, which allowed for a few thunderstorms to pop up during the afternoon. Isolated severe wind gusts and hail fell from some of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 24, 1:30 PM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 24, 1:30 PM MST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
230 PM MDT Thu Jun 24 2021

.SYNOPSIS...
Scattered showers and thunderstorms will move through the region
tonight, with a few isolated showers possible on Friday and
Saturday, mostly south of Great Falls. On Sunday, warmer air moves
into the region, with the potential for several days of hot
temperatures by the middle portion of next week.

&&

.DISCUSSION...
Tonight thru Saturday...With an upper level disturbance moving
through the region behind a cool front, scattered
showers/thunderstorms have developed. There is a small chance for
an isolated severe storm over Central MT, mostly before 8 PM this
evening. Otherwise, most of the showers/storms should diminish
after Midnight. For Friday and Saturday, expect a few light
showers to redevelop, mostly south and east of Great Falls, as the
northerly flow aloft resides over the area. Any precipitation
will be light and isolated.

Sunday through Thursday...Expect a significant warming trend to
develop by the middle portions of next week. There is the
potential that a few locations could see record high temperatures
by the middle of next week. Overall, the EC model is slower moving
the ridge to the east, as a result, the EC is a bit cooler with
afternoon temperatures than the GFS model. Thus the NBM seems to
have a good handle on temperatures in the extended, thus no
changes to temperatures today. Afternoon highs might not be quite
as hot as previously thought, but still afternoon highs of 95 to
100 degrees look likely. With these temperatures, a heat advisory
might be needed for portions of the region next week, depending on
how colling develops at night. Brusda

&&

.AVIATION...
1150 AM MDT Thu Jun 24 2021 (24/18Z TAF period)

Main concern this afternoon is showers/thunderstorms moving through
the region. Expect periods of precipitation through 02z, before the
precipitation gradually diminishes. Mid/high level clouds will
linger into Friday morning. Overall VFR conditions will prevail, but
some MVFR conditions are possible for a short time in/near any areas
of precipitation. Brusda

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  49  78  56  81 /  30  10   0  10
CTB  46  78  56  81 /  30  10   0   0
HLN  54  82  57  84 /  20  10   0   0
BZN  49  80  49  80 /  30  20   0  10
WYS  40  72  41  71 /  40  30   0  10
DLN  48  77  49  79 /  20  10   0   0
HVR  47  80  57  84 /  20   0   0   0
LWT  48  75  52  76 /  40  10  10  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jun 24, 1:05 PM MST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Great Falls MT
205 PM MDT Thu Jun 24 2021

MTZ012-242045-
Cascade-
205 PM MDT Thu Jun 24 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CASCADE COUNTY...

At 203 PM MDT, a strong thunderstorm was located 13 miles west of
Cascade, moving east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Cascade and Tower Rock State Park.

This includes Interstate 15 between mile markers 246 and 257.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4723 11204 4731 11204 4732 11168 4713 11170
TIME...MOT...LOC 2003Z 273DEG 16KT 4726 11200

TPP
Special weather statement, Jun 24, 2:57 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Great Falls MT
357 PM MDT Thu Jun 24 2021

MTZ048-242230-
Southern Rocky Mountain Front-
357 PM MDT Thu Jun 24 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LEWIS AND CLARK AND
CENTRAL TETON COUNTIES...

At 356 PM MDT, a strong thunderstorm was located 10 miles west of
Choteau, moving southeast at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Choteau and Pishkun Reservoir.

This includes the following highways...
 Highway 287 between mile markers 57 and 64.
 Highway 89 between mile markers 38 and 45.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4779 11256 4790 11236 4780 11208 4757 11243
TIME...MOT...LOC 2156Z 323DEG 19KT 4779 11241

TPP
Special weather statement, Jun 24, 3:07 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Great Falls MT
407 PM MDT Thu Jun 24 2021

MTZ054-242230-
Meagher-
407 PM MDT Thu Jun 24 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MEAGHER COUNTY...

At 406 PM MDT, a strong thunderstorm was located 29 miles southeast
of Cascade, moving east at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

This storm will remain over mainly rural areas of northwestern
Meagher County.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4687 11154 4698 11150 4700 11108 4670 11130
TIME...MOT...LOC 2206Z 289DEG 18KT 4690 11137

TPP
Special weather statement, Jun 24, 3:25 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Great Falls MT
425 PM MDT Thu Jun 24 2021

MTZ048-242300-
Southern Rocky Mountain Front-
425 PM MDT Thu Jun 24 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LEWIS AND CLARK AND
SOUTH CENTRAL TETON COUNTIES...

At 425 PM MDT, a strong thunderstorm was located near Augusta, or 22
miles southwest of Choteau, moving southeast at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Augusta.

This includes Highway 287 between mile markers 35 and 49.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4754 11253 4763 11240 4759 11210 4736 11247
TIME...MOT...LOC 2225Z 309DEG 15KT 4755 11245

TPP

The radar

The Great Falls radar (KTFX), 127 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Judith Basin

When
June 24, 3:40 PM MST
Where
Judith Basin County, 4.25 mi SSW of Hobson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.940, -109.890

Strong wind gusts estimated around 60mph with sustained winds around 30 to 40 MPH.

Hail, Judith Basin

When
June 24, 3:40 PM MST
Where
Judith Basin County, 4.25 mi SSW of Hobson
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.940, -109.890

Spotter reports 1 to 1.25 inch hail south of Hobson near Black Bull RD.

Thunderstorm Wind, Fergus

When
June 24, 4:35 PM MST
Where
Fergus County, 11.83 mi S of Becket
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
46.830, -108.930

Awos station KMVH N Bar Ranch. Time estimated based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967345, 967346, 967344.